Oklahoma, 2020

Damaging Wind in Oklahoma, March 24, 2020

March 24, 2020 · NWS OUN · 1 event in 1 county or zone

Strong thunderstorms produced an isolated report of damaging winds in central Oklahoma during the early morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong thunderstorms produced an isolated report of damaging winds in central Oklahoma during the early morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 1:41 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 24, 1:41 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
241 AM CDT Tue Mar 24 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 238 AM CDT Tue Mar 24 2020

At the time of this writing, thunderstorms are making their way
eastward across northern Oklahoma with the potential for heavy rain
and marginally severe hail. Expectation is for intensity to start
dwindling after 4am, and for storms to make their way east out of
the CWA around 7am.

Winds will shift to the north today and clouds will gradually clear
out, making for a fairly mild day as ridging starts to move in.

Day

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 238 AM CDT Tue Mar 24 2020

Wednesday and Thursday will be dominated by modest upper level
riding and 850mb downslope flow. This will result in warm
temperatures and breezy winds, primarily across western Oklahoma on
Wednesday, but potentially more widespread on Thursday. One limiting
factor might be cirrus. Model blends show a potential for very high
clouds both days. Bumped temperatures toward MOS guidance on
Wednesday and winds toward MOS guidance both Wednesday and
Thursday.

An upper low will approach late on Thursday. Models show the
associated front stalling somewhere in Kansas to northern Oklahoma,
but model spread in location is still high. Depending on where this
sets up, we could see some precipitation in northern Oklahoma as
moisture returns overnight. As mentioned in the previous AFD,
capping appears strong, instability modest, and shear high (as a
strong low level jet moves over). If we get storms (PoPs are still
fairly low given all the uncertainty in timing/location), some of
them could be strong to severe.

High clouds are expected to move in Friday, limiting daytime
heating somewhat. The front will finally surge through Friday
night. With the upper wave moving in and the more pronounced
surface forcing, rain chances will be higher ahead of this surge
Friday evening and overnight, primarily over eastern Oklahoma
(where the best moisture will be). Strong capping, modest
instability, and strong shear will again make strong to severe
storms possible.

Behind this front, cooler temperatures along with drier weather can
be expected for the weekend. Models show another wave moving through
sometime early next week.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 113 AM CDT Tue Mar 24 2020

Primarily IFR/LIFR conditions expected at KWWR before rain moves in
and is expected to help alleviate the dense nature of the fog.
IFR/MVFR conditions elsewhere with lowering cigs and areas of fog
development. Chances for SHRA/TSRA will be highest across KWWR and
KPNC, with KPNC likely to see the most persistent impacts from TSRA
in the 09-12Z time frame. Low clouds primarily in the MVFR range may
persist into tomorrow afternoon across northern Oklahoma. Northerly
wind shift will spread over the region late tonight and tomorrow
with most winds becoming light by 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  49  79  58 /  20   0   0   0
Hobart OK         71  47  80  53 /   0   0   0   0
Wichita Falls TX  76  51  84  58 /   0   0   0   0
Gage OK           68  46  83  53 /   0   0   0   0
Ponca City OK     67  46  76  53 /  40   0   0   0
Durant OK         79  51  80  61 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...11
Hazardous weather outlook, Mar 24, 4:01 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
501 AM CDT Tue Mar 24 2020

OKZ004>048-050>052-TXZ083>090-251015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
501 AM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few thunderstorms will continue eastward across central Oklahoma
through early morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms..
Thunderstorm chances return Thursday night through Friday night.
Strong storms will be possible, primarily across northern and
eastern Oklahoma.

Thunderstorms will again be possible early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 24, 12:41 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
141 AM CDT Tue Mar 24 2020

OKZ005>007-240730-
Alfalfa OK-Woods OK-Grant OK-
141 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa...east central
Woods and northwestern Grant Counties Until 230 AM CDT...

AT 140 AM CDT, a strong thunderstorm was located near Ingersoll,
moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Cherokee, Wakita, Burlington, Manchester, Amorita, Byron, Ingersoll,
Great Salt Plains Lake and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3677 9784 3667 9867 3688 9853 3700 9811
      3700 9784
TIME...MOT...LOC 0640Z 256DEG 37KT 3682 9837

03
Special weather statement, Mar 24, 1:16 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
216 AM CDT Tue Mar 24 2020

OKZ004>007-010-011-240745-
Major OK-Woodward OK-Alfalfa OK-Harper OK-Woods OK-Grant OK-
216 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northern
Woodward...Alfalfa...southeastern Harper...southeastern Woods and
northern Grant Counties Until 245 AM CDT...

AT 213 AM CDT, strong thunderstorms were along a line extending from
near Wakita to 6 miles north of Dacoma to 7 miles northwest of
Waynoka to 3 miles east of Woodward, moving east northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Alva, Cherokee, Medford, Mooreland, Waynoka, Carmen,
Wakita, Jet, Burlington, Dacoma, Manchester, Amorita, Byron, Renfrow,
Lambert, Alabaster Caverns State Park, Quinlan, Avard and Ingersoll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3687 9746 3642 9897 3637 9948 3668 9930
      3693 9853 3700 9814 3700 9747
TIME...MOT...LOC 0713Z 258DEG 43KT 3689 9798 3675 9853 3666 9896 3645
9933

03
Special weather statement, Mar 24, 1:45 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
245 AM CDT Tue Mar 24 2020

OKZ005>008-010-012-240830-
Garfield OK-Woodward OK-Alfalfa OK-Woods OK-Kay OK-Grant OK-
245 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...east
central Woodward...Alfalfa...southeastern Woods...northwestern Kay
and Grant Counties Until 330 AM CDT...

AT 242 AM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Wakita to 4 miles west of Great Salt Plains Lake
to near Waynoka, moving east northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Alva, Cherokee, Medford, Helena, Waynoka, Pond Creek, Lamont, Carmen,
Wakita, Braman, Jet, Nash, Deer Creek, Dacoma, Byron, Jefferson,
Renfrow, Lambert, Nardin and Avard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3663 9762 3649 9874 3656 9907 3675 9892
      3700 9792 3700 9719
TIME...MOT...LOC 0742Z 259DEG 25KT 3684 9786 3671 9828 3659 9892

03
Special weather statement, Mar 24, 2:17 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
317 AM CDT Tue Mar 24 2020

OKZ007-008-240900-
Kay OK-Grant OK-
317 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR Kay and eastern Grant Counties
Until 400 AM CDT...

AT 315 AM CDT, a strong thunderstorm was located near Nardin, moving
east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Lamont, Braman, Deer Creek,
Kildare, Chilocco, Nardin, western Kaw Lake, Blackwell Lake and
Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3674 9690 3668 9693 3670 9704 3668 9706
      3660 9704 3660 9764 3700 9758 3700 9687
TIME...MOT...LOC 0815Z 261DEG 35KT 3680 9747

03
Special weather statement, Mar 24, 2:56 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 AM CDT Tue Mar 24 2020

OKZ008-013-240930-
Kay OK-Noble OK-
356 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kay and northeastern
Noble Counties Until 430 AM CDT...

AT 352 AM CDT, a strong thunderstorm was located near Ponca City,
moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Newkirk, Kaw City, Marland, Kildare, Chilocco, Kaw Lake
and Hardy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9703 3669 9705 3666 9706
      3660 9704 3659 9706 3659 9704 3660 9691
      3656 9689 3656 9691 3653 9699 3650 9704
      3652 9727 3700 9710 3700 9675
TIME...MOT...LOC 0852Z 262DEG 40KT 3671 9704

03
Special weather statement, Mar 24, 3:21 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
421 AM CDT Tue Mar 24 2020

OKZ012-013-018>020-241015-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Noble OK-
421 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northwestern Payne...northern Kingfisher...northwestern Logan and
southern Noble Counties Until 515 AM CDT...

AT 418 AM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Marshall to 5 miles east of Dover to 6 miles
west of Kingfisher, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Stillwater, Guthrie, Perry, Kingfisher, Crescent, Morrison, Glencoe,
Dover, Cedar Valley, Marshall, Mulhall, Cimarron City, Orlando, Lake
Carl Blackwell, Lake Mcmurtry, Lovell, Lucien and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3633 9703 3633 9692 3624 9692 3583 9751
      3583 9814 3600 9796 3631 9757 3639 9703
TIME...MOT...LOC 0918Z 248DEG 39KT 3618 9758 3600 9781 3584 9804

03

The radar

The Norman radar (KTLX), 60 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
March 24, 4:05 AM CST
Where
Logan County, 3.98 mi E of Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.870, -97.350

Tree damage with a large limb across road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882641.